Washington, 2014

Heavy Rain in Washington, June 26, 2014

June 26, 2014 · NWS OTX · 1 event in 1 county or zone

A moist and unstable atmosphere over Eastern Washington coupled with weak shear led to widely scattered thunderstorms on the afternoon of June 26th. A cluster of storms moved through downtown Spokane depositing upwards of an inch of rainfall in less than an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist and unstable atmosphere over Eastern Washington coupled with weak shear led to widely scattered thunderstorms on the afternoon of June 26th. A cluster of storms moved through downtown Spokane depositing upwards of an inch of rainfall in less than an hour. The city's storm drains were overwhelmed and several businesses near the intersection of 2nd and Howard Street were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 9:11 AM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 9:11 AM PST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1011 AM PDT THU JUN 26 2014

.SYNOPSIS...
Wet weather is expected for eastern portions of the Inland
Northwest today. The precipitation will continue but become less
widespread for Friday into the weekend. A return to drier and
warmer weather is expected next week.

&&

.DISCUSSION...
Rest of today...A trough of low pressure aloft with a  weak
surface low pressure below is migrating through the forecast area
today focusing the main axis of rain over the Palouse...Shoshone
County and points southward this morning. Visible satellite also
suggest convective development over the clearer regions of the
Cascades and deep basin behind this system. For the rest of today
a general showery period will prevail over the forecast area with
the densest concentration of showers...occasional to
frequent...over the Idaho Panhandle and extreme eastern
Washington. The remainder of the forecast area including the
normally dry deep basin will experience hit and miss scattered
showers with a chance of thunderstorms. High temperatures will be
heavily dependent on sunbreak potential and precipitation
prevalence...but the safe bet is well below average all over the
region. Zone update imminent along with state forecast product.
/Fugazzi

&&

.AVIATION...
18Z TAFS: A band of stratiform rain circulating around a low
pressure system will pivot across southeast WA and into the ID
Panhandle this into the early afternoon. This will produce light
rain at KPUW and KLWS with MVFR ceilings possible especially at
KPUW. Convective showers will be more prevalent elsewhere with
isolated thunderstorms. All TAF sites stand a small chance of
experiencing a brief thunderstorm today...with KEAT and KMWH the
most likely. Winds will generally remain light, except KEAT will
see gusty northwest drainage winds up to 25 kts in the evening. A
threat of showers will continue through tonight over the eastern
TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        72  55  71  51  71  50 /  50  40  30  30  20  10
Coeur d'Alene  68  53  68  50  69  49 /  60  40  40  40  30  20
Pullman        67  53  69  47  69  47 / 100  40  20  30  20  10
Lewiston       73  57  77  55  75  54 / 100  40  20  30  20  10
Colville       75  53  74  50  71  48 /  50  40  50  40  30  20
Sandpoint      68  52  66  49  67  46 /  50  50  60  50  40  30
Kellogg        63  51  66  49  64  47 / 100  60  50  40  50  30
Moses Lake     80  59  81  55  80  54 /  30  20  10  10  10  10
Wenatchee      80  59  78  57  78  57 /  40  20  10  10  10  10
Omak           81  56  78  53  77  52 /  50  40  20  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 26, 5:07 AM PST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT THU JUN 26 2014

IDZ001>004-026-027-WAZ031>038-041>044-271315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
607 AM PDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Spokane

When
June 26, 1:00 PM PST to 1:40 PM PST
Where
Spokane County, 1.05 mi S of Spokane to 1.12 mi S of Spokane
Property damage
$13,000
Reported by
Broadcast Media
Coordinates
47.655, -117.422

Several businesses along Howard Street near the intersection of 2nd Avenue were flooded when heavy rain overwhelmed the city's storm drains. Water was spilling back into buildings through toilets and drain pipes. Among the businesses were The Interplayers Theatre and Howard Street Boxing.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532096.